The Food and Drug Administration (FDA) working with the Centers for Disease Control and Prevention (CDC) have deemed the dietary supplements OxyElite Pro and VERSA-1 to be adulterated products and ordered that they be removed from store shelves and that warehouse stock be destroyed.  This comes after 56 cases of non-viral hepatitis were identified in the U.S. from users of these products, resulting in at least 1 liver transplant, with others waiting, and one death.

The FDA found that out of 46 medical records submitted by the Hawaii Department of Health, 27 patients had used the supplement OxyElite Pro prior to becoming ill, and over half of those patients reported this product was the only dietary supplement they were taking.

This marks the second time that manufacturer and distributor of OxyElite Pro, USP Labs LLC of Dallas, TX, has been required to reformulate the OxyElite Pro product line.  Previously, the product contained DMAA, which caused deaths of two U.S. Army soldiers who used the product and died while exercising.  That product was recalled and removed from the market.  The product was then reformulated using a new ingredient.

The most recent OxyElite Pro and VERSA-1 product lines included an ingredient called aegeline, or  N–3-phenyl-2-propenamide, which had not been tested and certified as a safe ingredient by the FDA.  The FDA sent a Warning Letter to USP Labs, dated October 11, 2013, demanding that the product be recalled.  The CDC sent an alert through their Health Alert Network, and the FDA has issued a Medwatch alert regarding these products.

Spokepersons for USP Labs have said it “knows of no valid concern” regarding the safety of the product OxyElite Pro or the ingredient aegeline.  However, USP Labs Chief Compliance Officer, Kenneth Miles, responded by letter to the FDA, that “…the Company has voluntarily destroyed its distribution center inventory of all dietary supplements containing aegeline.  Reformulated replacement products will be marketed shortly.”   The FDA is continuing its investigation of this product line.

Signs of acute hepatitis, the disease which followed use of this product, include fever, fatigue, loss of appetite, nausea, vomiting, abdominal pain, dark urine, clay colored bowel movements, joint pain, yellow eyes, and jaundice.

Additional Resources:

http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm370857.htm

http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2013/ucm371203.htm

http://emergency.cdc.gov/HAN/han00356.asp

http://www.cdc.gov/mmwr/pdf/wk/mm6240.pdf

http://usplabsdirect.com/